Wyoming, 2017

Winter Storm in Wyoming, November 4 to 6, 2017

November 4 to 6, 2017 · NWS CYS · 12 events in 2 counties and zones

A Pacific low pressure system and moist upslope flow produced a prolonged period of moderate to heavy snowfall over the Snowy and Sierra Madre mountains. Snow total accumulations ranged from one to three feet.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A Pacific low pressure system and moist upslope flow produced a prolonged period of moderate to heavy snowfall over the Snowy and Sierra Madre mountains. Snow total accumulations ranged from one to three feet. Gusty west winds created blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 4, 1:10 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Nov 4, 1:10 PM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
210 PM MDT Sat Nov 4 2017

.SHORT TERM...(This evening through Sunday)
Issued at 206 PM MDT Sat Nov 4 2017

Complex weather scenario will unfold over the next few days.
Upper trough seen on GOES-16 WV imagery this afternoon over the
Great Basin area will dampen as it ejects eastward over the
Rockies and onto the plains by Sunday evening. A surface front
currently is stretching across the northern one third of our CWA
and this front will slowly sag south and west over the plains
tonight before retreating north and eastward Sunday through
Monday. Ahead of the front, gusty W to SW winds have developed
with the strongest winds found between Laramie and Rawlins. Gusts
have been less than high wind criteria through most of the morning
but we have seen a few gusts around 55 mph. Will go ahead an
cancel the high wind warning as we are near peak mixing now.

Next concern will be precip type and amounts through Tuesday.
Prevailing moist WSW flow against the Snowy and Sierra Madre ranges
will be ideal for continued orographic ascent through Monday. Ascent
will be augmented by frontal lift and some jet dynamics so think
these areas will see around 2 ft of snow at the higher elevations
and western facing slopes.  Current WSW looks good here.  To the
east, upstream soundings at Great Falls and Rapid City show this
front to be extremely shallow but quite cool.  Current visible
imagery and surface obs show an area of low clouds and fog
associated with the front stretching from western Converse County
into the Chadron area.  Areas of fog are favored behind the front in
prime upslope locations with temperatures cooling into the 20s and
low 30s over the plains through early morning.  Moisture looks
shallow and there is even the hint of a warm nose aloft near 700 mb
on forecast soundings.  Think a mixed bag of light rain and drizzle,
changing to light snow and freezing drizzle will take place over the
plains tonight.  May even see a period of freezing rain near Chadron
but not confident enough to include at this time.

Shallow cold air will be slow to erode on Sunday and with weak
forcing driven mainly by low level warm advection think it will be a
cloudy, raw day especially over the Panhandle where temps will
struggle to get out of the 30s.  Light rain and snow showers will be
possible over the southern areas closer to the better jet dynamics.

Models differ on how to handle the next shortwave in the northern
stream diving into the northern Rockies on Monday.  EC and to some
extend the NAM split this system and leave some elongated troughing
hanging back over NW Wyoming through Tuesday.  12Z GFS also trended
this direction.  This would favor the reinforcing front hanging up
just to our south through much of Tuesday.  Forecast soundings show
cold air becoming much deeper over the plains Monday night with
SW'ly overrunning developing.  Thus a period of snow is likely
especially over southern WY and the NE Panhandle Monday night
through much of Tuesday.  Bumped up snow totals into the 2-4 inch
range and later shifts will need to monitor the potential for winter
headlines in these areas.

.LONG TERM...(Sunday night through Saturday)
Issued at 206 PM MDT Sat Nov 4 2017

Shortwave ridging will build in the wake of the departing upper
trough on Tuesday night and continue through Thursday.  This will
impart a warming and drying trend through mid week.  A more
significant upper trough will once again dig into the Pacific NW
Thursday night and Friday and models differ on how to handle how
this system progresses into the Rockies for Friday through Saturday.
Potential for more unsettled weather as we head into next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1126 AM MDT Sat Nov 4 2017

Wyoming TAFS...VFR at Rawlins until 01Z, then MVFR until 05Z, then
IFR until 15Z, then VFR. VFR at Laramie until 12Z, then IFR until
15Z, then VFR. VFR at Cheyenne until 07Z, then IFR until 15Z,
then VFR. At all sites, wind gusts of 35 to 45 knots until 01Z.

Nebraska TAFS...IFR at Chadron until 15Z, then MVFR. VFR at
Alliance until 21Z, then IFR until 15Z, then MVFR. VFR at
Scottsbluff until 00Z, then IFR until 15Z, then VFR. VFR at Sidney
until 05Z, then MVFR until 10Z, then IFR until 15Z, then MVFR.

&&

.FIRE WEATHER...
Issued at 206 PM MDT Sat Nov 4 2017

No Fire Weather concerns through early next week.
Unsettled weather is expected over the area resulting in several
chances for precipitation, cool temperatures, and high relative
humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 5 PM MST Monday for WYZ112-114.

NE...None.
&&

SHORT TERM...DEL
LONG TERM...DEL
AVIATION...RUBIN
FIRE WEATHER...DEL
Hazardous weather outlook, Nov 4, 4:56 AM MST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
556 AM MDT Sat Nov 4 2017

WYZ101-103>107-109>119-051200-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
556 AM MDT Sat Nov 4 2017

This hazardous weather outlook is for portions of southeast
Wyoming

.DAY ONE...TODAY AND TONIGHT

Periods of gusty winds up to 55 mph are possible through this
afternoon, especially in the wind prone areas along Interstate 25
and Interstate 80.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Heavy snow is expected in the mountains through Monday afternoon
where a Winter Storm Warning is in effect. Snow accumulations and
some travel impacts are possible in the high valleys and adjacent
plains along Interstate 25 Sunday morning and Monday night.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-051200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-Goshen County-
556 AM MDT Sat Nov 4 2017

This hazardous weather outlook is for western Nebraska and extreme
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Patchy dense fog will lift and dissipate by late this morning.
Travelers can expect visibilities below one half mile along the
North Platte River valley before noon.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Local storm report, Nov 4, 2:29 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
329 PM MDT SAT NOV 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     NON-TSTM WND GST 3 NW I-80 EXIT 255      41.75N 106.51W
11/04/2017  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            HALLECK RIDGE WYDOT SITE ON I-80. SUSTAINED 41 MPH FOR
            OVER ONE HOUR.

0100 PM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
11/04/2017  M57 MPH          CARBON             WY   DEPT OF HIGHWAYS

            COUNTY ROAD 402 WYDOT SITE ON I-80. SUSTAINED AT 40 MPH
            FOR ONE HOUR.

1245 PM     NON-TSTM WND GST 10 SSW HANNA            41.73N 106.65W
11/04/2017  M57 MPH          CARBON             WY   DEPT OF HIGHWAYS

            DANA RIDGE WYDOT SITE ON I-80.

1255 PM     NON-TSTM WND GST 5 NW ARLINGTON          41.64N 106.29W
11/04/2017  M57 MPH          CARBON             WY   DEPT OF HIGHWAYS

            WAGONHOUND WYDOT SITE ON I-80. SUSTAINED NEAR 40 MPH FOR
            ONE HOUR.

&&

GCLAYCOM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Sierra Madre Range

When
November 4, 3:00 PM MST to November 6, 11:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Old Battle SNOTEL site (elevation 10000 ft) estimated two feet of snow.

Winter Storm, Sierra Madre Range

When
November 4, 3:00 PM MST to November 6, 11:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Divide Peak SNOTEL site (elevation 8880 ft) estimated 13 inches of snow.

Winter Storm, Sierra Madre Range

When
November 4, 3:00 PM MST to November 6, 11:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Webber Springs SNOTEL site (elevation 9250 ft) estimated 16 inches of snow.

Winter Storm, Sierra Madre Range

When
November 4, 3:00 PM MST to November 6, 11:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Little Snake River SNOTEL site (elevation 8915 ft) estimated 19 inches of snow.

Winter Storm, Sierra Madre Range

When
November 4, 3:00 PM MST to November 6, 11:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Whiskey Park SNOTEL site (elevation 8950 ft) estimated 14 inches of snow.

Winter Storm, Sierra Madre Range

When
November 4, 3:00 PM MST to November 6, 11:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 16 inches of snow.

Winter Storm, Snowy Range

When
November 4, 3:00 PM MST to November 6, 11:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The South Brush Creek SNOTEL site (elevation 8440 ft) estimated 17 inches of snow.

Winter Storm, Snowy Range

When
November 4, 3:00 PM MST to November 6, 11:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The North French Creek SNOTEL site (elevation 10130 ft) estimated 34 inches of snow.

Winter Storm, Snowy Range

When
November 4, 3:00 PM MST to November 6, 11:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Sand Lake SNOTEL site (elevation 10050 ft) estimated 26 inches of snow.

Winter Storm, Snowy Range

When
November 4, 3:00 PM MST to November 6, 11:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated 20 inches of snow.

Winter Storm, Snowy Range

When
November 4, 3:00 PM MST to November 6, 11:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Cinnabar Park SNOTEL site (elevation 9574 ft) estimated 25 inches of snow.

Winter Storm, Snowy Range

When
November 4, 3:00 PM MST to November 6, 11:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 32 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726947, 726948, 726950, 726951, 726952, 726953, 726955, 726956, 726957, 726959, 726960, 726961.